Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Northern Indiana

May 9, 2018Elkhart County, Marshall County, Saint Joseph County, Indiana; Cass County, Michigan

NWS Northern Indiana issued this special weather statement at May 9, 2018, 10:21 AM EDT for Elkhart County, Marshall County, Saint Joseph County, Indiana; Cass County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2018, 10:21 AM EDT (14:21 UTC)
Expired
May 9, 2018, 11:00 AM EDT
In force
39 min
Issued by
NWS Northern Indiana

Counties Elkhart County, IN, Marshall County, IN, Saint Joseph County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS83 KIWX 091421
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1021 AM EDT WED MAY 9 2018

INZ003>005-012>014-016-MIZ077>079-091500-
La Porte-St.
Joseph-Kosciusko-Marshall-Elkhart-Pulaski-Starke-Berrien-St.
Joseph-Cass-
1021 AM EDT WED MAY 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...ST. JOSEPH...
NORTHEASTERN PULASKI...NORTHWESTERN KOSCIUSKO...EASTERN STARKE...
MARSHALL...NORTHEASTERN LA PORTE...CASS...WESTERN ST. JOSEPH AND
BERRIEN COUNTIES...

At 1021 AM EDT/921 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from St. Joseph to near Winamac.
Movement was northeast at 100 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Benton Harbor,
Plymouth, St. Joseph, Nappanee, Dowagiac, Bremen, Buchanan, Knox,
Georgetown, Winamac, Granger, Dunlap, Simonton Lake, Gulivoire Park
and Benton Heights.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 61 and 103.
 Interstate 94 in Michigan between mile markers 25 and 42.

LAT...LON 4207 8622 4207 8574 4144 8575 4117 8636
      4117 8646 4112 8647 4103 8667 4212 8648
      4224 8636 4224 8623
TIME...MOT...LOC 1421Z 213DEG 88KT 4211 8649 4111 8666 

$$

GH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 9, 6:35 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 9, 6:35 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
635 AM EDT Wed May 9 2018...correct synopsis

.SYNOPSIS...
Issued at 353 AM EDT Wed May 9 2018

Increasing clouds with thunderstorms late this afternoon and
evening. Otherwise warm and windy with south winds gusting up to 30
mph at times this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT Wed May 9 2018

Compact mcv over ne MO early this morning will continue to lift newd
into srn WI ahead of parent sw disturbance further upstream over wrn
MN. As such expect little if any shower activity to survive the trip
east along trailing vort lobe/warm advection burst given exceedingly
dry air in place.

Nevertheless in presence of larger scale sw trough fairly remarkable
change in airmass underway by aftn as robust low level theta-e ridge
over MO advects northeast and overspreads the area this aftn ahead
of prefrontal trough shifting out of IL late. Decay of morning cloud
debris and strong mixing should easily best blended guidance temps
and adjusted accordingly. Otherwise expect convective initiation
over ne IL by mid aftn and ewd expansion/filling to occur. Overlap
of modest mixed layer CAPE/35kt 0-6km shear adequate for primarily
damaging wind gusts assuming organization into forward propagating
line segments especially in context of 50kt flow at H7 and
substantial DCAPE present. Secondary marginal hail risk exists early
through nw IN where sfc based instability will be maximized. However
overall svr risk looks limited given background sfc based moisture
will little in way of plant based evapotranspiration yet.

Secondary shower development expected to fill in along lagging sfc
trough in response to parent sw disturbance phasing with upstream sw
wrapping up through ON. Bulk of this should be east of the area
after 06Z and tapered prior pops hard late.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 353 AM EDT Wed May 9 2018

Active period in store as west-east baroclinic zone stalls along srn
periphery of H5 confluence zone across the lakes. Series of upper
jet streaks wrapping through the flow across se Canada look to
induce periods of enhanced warm advection to the south from the corn
belt ewd into the OH valley. Bulk of 00Z is well north Friday and
hedged the swd blended pop extent. Second disturbance shifts through
the flow late Saturday into early Sunday and likely to follow
further south in tandem with sfc frontal zone. Made considerable
adjustment to max temps both periods as large bust potential exits
across the north in light of model based progged sfc frontal
position and proximal precipitation shield.

Thereafter modest sfc ridging building through the lakes looks to
squash precipitation focus down along the OH river. Blend still
holds with low chc pops south Monday based on laggard GFS solution
holding further north with sfc frontal zone. Will retain for
continuity sake at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 629 AM EDT Wed May 9 2018

VFR conditions will persist today with light southerly winds
increasing later this afternoon and afternoon. A compact
convective vort over west-central IL will lift nne toward the
IL/WI border and Lake MI this morning. This will drag a pre-
frontal trough east through nrn IN later morning/early afternoon.
Weakening showers (a perhaps a rumble of thunder in KSBN?) may
briefly impact the terminals as this passes through. The main
cold front looks to swing through this evening with a round of
thunderstorms anticipated somewhere in the 21-00z window at KSBN
and 23-02z at KFWA. Stronger wind gusts and brief MVFR/IFR
restriction will likely accompany this activity.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 2 PM this afternoon to 7 PM EDT this
     evening for LMZ043-046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 9, 5:41 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
541 AM EDT Wed May 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
541 AM EDT Wed May 9 2018 /441 AM CDT Wed May 9 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely late this afternoon and evening. Isolated
severe storms with a primary threat for damaging winds is expected
especially west of Interstate 69. A secondary risk for marginally
severe hail is possible over northwest Indiana into southwest
Michigan late this afternoon.

A few wind gusts to around 30 mph are possible this afternoon in
Indiana.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances of thunderstorms are expected at times Friday
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for parts of the area late this
afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-101000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
541 AM EDT Wed May 9 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon. A few may produce wind
gusts in excess of 35 knots, along with locally higher waves. Outside
of thunderstorms, gusty south winds to 25 knots will lead to
hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances of thunderstorms are expected at times Friday
through Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 9, 10:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1021 AM EDT WED MAY 9 2018

INZ003>005-012>014-016-MIZ077>079-091500-
La Porte-St.
Joseph-Kosciusko-Marshall-Elkhart-Pulaski-Starke-Berrien-St.
Joseph-Cass-
1021 AM EDT WED MAY 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...ST. JOSEPH...
NORTHEASTERN PULASKI...NORTHWESTERN KOSCIUSKO...EASTERN STARKE...
MARSHALL...NORTHEASTERN LA PORTE...CASS...WESTERN ST. JOSEPH AND
BERRIEN COUNTIES...

At 1021 AM EDT/921 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from St. Joseph to near Winamac.
Movement was northeast at 100 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Benton Harbor,
Plymouth, St. Joseph, Nappanee, Dowagiac, Bremen, Buchanan, Knox,
Georgetown, Winamac, Granger, Dunlap, Simonton Lake, Gulivoire Park
and Benton Heights.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 61 and 103.
 Interstate 94 in Michigan between mile markers 25 and 42.

LAT...LON 4207 8622 4207 8574 4144 8575 4117 8636
      4117 8646 4112 8647 4103 8667 4212 8648
      4224 8636 4224 8623
TIME...MOT...LOC 1421Z 213DEG 88KT 4211 8649 4111 8666

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:00 AM EDTSmall Craft AdvisoryIWX15 hr
May 9, 10:45 AM EDTSpecial Weather StatementIWXSaint Joseph45 min
May 9, 4:56 PM EDTSpecial Marine WarningIWX64 min
May 9, 5:59 PM EDTSpecial Weather StatementIWXLaPorte31 min
May 9, 6:19 PM EDTSpecial Weather StatementIWXStarke26 min
May 9, 6:29 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke31 min
May 9, 7:01 PM EDTSpecial Weather StatementIWXSaint Joseph29 min
May 9, 7:46 PM EDTSevere Thunderstorm WarningIWXLaPorte29 min
May 9, 11:14 AM EDTSpecial Weather StatementIWXCass31 min

Nearby

Special Weather Statements in Indiana, 2018Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.